Unexplained Decline in Lung Capacity and V02Max Despite Exercise
I am a 39 yo male policeman and recreational combat athlete (boxing, grappling). I exercise 47 days/wk and use a wide variety of methods–sprints, distance running, weight training. Despite my workouts, I continue to suffer from what I feel is unreasonable dypsnea and seem to be losing lung capacity and VO2Max. I have been extensively tested by a cardiologist and pulmonologist, both of whom say I am in good shape. I take asthma meds (singulair, advair) although no tests have conclusively proven I have asthma. Below is some medical hx:
have had all available cardiac tests, except an angiogram, and only finding has been occasional PVC's, left axis deviation, and incomplete bundle branch block, all of which cardiologist said not to worry about
resting HR has increased over the yrs, but I suspect this may be due to initiation of thyroid meds
slightly high LDL/triglycerides & slightly low HDL cholesterol
PFT's all "normal" but show decrease in total lung volume of ~18% over last 15 yrs (something I noted, told this was normal by most recent pulmonologist)
PFT with albuterol showed no significant increase in function.
Passed methacholine challenge, but did sense some constriction
hx of airborne allergies, chronic sinusitis
multiple chest xrays all described as normal, except one several yrs ago in which some small aveole (sp?) inflammation was noted, none noted since then
hypothyroid and suspicion for hypopituitarism, but no pituitary tumor
all other blood work essentially normal
minor pectus excavatum
osteoarthritis in neck/back
(have taken nexium and similar drugs in past, but not currently)
The dypsnea is worst when walking up stairs after being sendentary. If I am "warmed up" the dypsnea is much less pronounced or nonexistent. In short, my symptoms seem to improve with exercise, although I still have more dypsnea than I think I should have given all of the exercise I do.
Some suspicions I have:
glucose storage disease
The following is based upon the assumption that there is a physiologic cause for your shortness of breath (dyspnea). The caveat is to recognize that this symptom can be on an emotional basis such as can be seen with acute and chronic anxiety, with or without Panic Disorder. In this realm is another consideration, a functional disorder called Vocal Cord Dysfunction (VCD). This can mimic asthma. It can be diagnosed by direct examination of the vocal cords, ideally when you are experiencing shortness of breath, post exercise or in response to a methacholine challenge. It can also be diagnosed by a pulmonary function test component called, the inspiratory flow-volume loop, that shows flattening with inappropriate closure of the cords with inspiration. This can occur in a wide variety of exercise situations.
You mention that you take supplemental thyroid hormone, for hypothyroidism. It is conceivable that you are overmedicated and thyrotoxic. See the following, from Goldman’s Textbook of Medicine. Note especially dyspnea on exertion and the description of so-called apathetic thyrotoxicosis, mentioned in association with elderly patients, but a possibility in persons of any age. This would be consistent with an increased heart rate. It is easy to test for this.
Thyrotoxicosis can escape early detection because of presentation with common nonspecific symptoms such as fatigue, insomnia, anxiety, irritability, weakness, atypical chest pain, or dyspnea on exertion. Delayed recognition may also occur when atypical symptoms such as headache, weight loss, periodic paralysis, or nausea and vomiting dominate the clinical picture. Elderly patients may present with apathetic thyrotoxicosis typified by weight loss and the absence of sympathomimetic symptoms and signs.
Signs of thyrotoxicosis include resting tachycardia, systolic hypertension with a widened pulse pressure, warm moist skin with a velvety texture, onycholysis, and staring gaze with lid lag (noted to be present when a rim of sclera is visible between the upper eyelid and superior margin of the iris on downward gaze). Cardiac examination may reveal a prominent apical impulse and a systolic flow murmur. Neurologic findings may include a restless impatient demeanor, pressured speech, proximal muscle weakness, distal hand tremor, and brisk deep tendon reflexes.
You state, “In short, my symptoms seem to improve with exercise, although I still have more dypsnea than I think I should have given all of the exercise I do.Improvement in symptoms with exercise is most unusual and, were this the only problem, I would ignore it. However your statement that
“I still have more dypsnea than I think I should have given all of the exercise I do”, demands additional explanation
A progressive reduction in V02 Max, normally occurs with aging. You should ask the cardiologist if your reduction greatly exceeds the predicted rate of loss. If so, that could be on the basis of either heart or lung disease. Considerations would include cardiomyopathy (including thyrotoxic cardiomyopathy), constrictive pericarditis, occult interstitial lung disease (which if present, would be consistent with a progressive loss of Total Lung Volume) or occult endobronchial disease such as endobronchial sarcoidosis.,
Another possibility would be that you have developed a variant of the hyperventilation syndrome, such that you are ventilating out of proportion to what is physiologically required for oxygen uptake, commensurate with the intensity of exercise.
The following tests should be considered, if not already performed: 1) High resolution CT Scan of the lungs, 2) a stress echocardiogram, with determination of arterial blood gases and ventilation, during exercise, 3) assessment of hypoxic and hypercapneic respiratory drive, 4) testing to rule out chronic recurrent pulmonary emboli (clots to the lung) with or without pulmonary hypertension or conversely Primary Pulmonary Hypertension.
You mention “glucose storage disease”. This is called Glycogen Storage Disease Type II or Pompe Disease, a rare neuromuscular wasting disease that sometimes becomes manifest during adulthood. This disease is rare to begin with, and for it to occur with only respiratory symptoms would be extremely unlikely. But, rare as it is, you should raise the question with your pulmonologist, who might consider testing your respiratory muscle strength and endurance, albeit a seldom performed test in the clinical setting.
I hope that some of the above may be of interest and possibly helpful.
I don't know why you are being prescribed medications if your tests were negative. I don't know much about the side effects of Singulair, but Advair was disastrous for me. I developed adrenal fatigue, excessive mucus, and eventually got off the poison when I was choking so badly I thought one day it would kill me. There are two nasty meds in Advair. One is Salmeterol, which is responsible for many deaths. The other component is a steroid, the effects of which can be profound. Doctors hand out this stuff like candy, never considering the serious side effects (and I can't think of any that is worse than death).
My elder brother has a very mild chronic bronchitis which really didn't bother him that much. His doctor gave him Advair. I got him off it and told him to take between 500 and 1000 mg. of vitam B5 daily. He is doing so and his minor condition is relieved.
Unlike you and my brother, I have COPD. It is interesting that since I kicked the poisons my doctor prescribed I am breathing much better. I take 1000 mg. of Vitamin B5, mullein extract, and MSM daily, in place of the prescriptions. All of these are natural supplements and there are absolutely no side effects. They are anti-inflammatories and the B5 is also a mucolytic (mucus thinner). I don't know if my regimen would suit you. I has certainly helped me and my condition is much more serious than yours.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.